Alert archive / Iowa / Tornado Warnings in 2017
Tornado Warning 14, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 16, 2017, 8:07 PM CDT for Fremont County, Mills County, Montgomery County, Iowa; Cass County, Sarpy County, Nebraska. It was in force for 23 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 8:07 PM CDT (01:07 UTC)
- Expired
- Jun 16, 2017, 8:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Cass County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 58 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:08 PM CDT | TORNADO | 2 Nw Offutt Afb, NE | DAMAGE SURVEY REVEALS AN EF1 TORNADO, WITH A PATH LENGTH AROUND 3 MILES AND MAXIMUM WIDTH AROUND 175 YARDS. MOVED ACROSS OFFUTT AIR FORCE BASE. DISSIPATED AROUND 813 PM. |
| Jun 16, 8:08 PM CDT | TORNADO | 2 Nw Offutt Afb, NE | DAMAGE SURVEY REVEALS AN EF1 TORNADO, WITH A PATH LENGTH AROUND 6.7 MILES AND MAXIMUM WIDTH AROUND 175 YARDS. MOVED ACROSS OFFUTT AIR FORCE BASE WITH SUBSEQUENT INTERMITTENT TRACK INTO FAR WESTERN MILLS COUNTY. DISSIPATED AROUND 813 PM PRIOR TO REACHING INTERS |
| Jun 16, 8:10 PM CDT | TSTM WND DMG | 1 Sw Offutt Afb, NE | SIGNIFICANT DAMAGE TO MULTIPLE HOMES IN THE HYDA HILLS NEIGHBORHOOD. |
| Jun 16, 8:10 PM CDT | TSTM WND DMG | Offutt Afb, NE | COFFEY AVE AND 31ST ST. HEAVY TREE DAMAGE - MAJOR LIMBS BROKEN AND TOPS OF TWO TREES GONE. A LIMB WENT THROUGH THE METAL SHED ROOF, AND THREE HOUSES DOWN A TREE FELL ON THAT HOUSE. TYPE OF TREES - SILVER MAPLE. |
| Jun 16, 8:10 PM CDT | TSTM WND DMG | S Offutt Afb, NE | TREES TOPPED AND CONSIDERABLE ROOF DAMAGE. |
| Jun 16, 8:10 PM CDT | TSTM WND GST 80 | Bellevue, NE | |
| Jun 16, 8:15 PM CDT | TSTM WND DMG | 3 W Pacific Junction, IA | LARGE TREES BLOWN DOWN. WINDOWS ON HOUSE BROKEN. |
| Jun 16, 8:15 PM CDT | TSTM WND DMG | Plattsmouth, NE | *** 4 INJ *** SUBSTANTIAL DAMAGE IN THE TOWN. TREES DOWN ON MOST ROADS. POWERLINES BLOWN DOWN. NO POWER BETWEEN LOUISVILLE AND PLATTSMOUTH AND WEEPING WATER. COUNTY MAINTENANCE BUILDING DESTROYED. SEVERAL FARMSTEADS ALONG HIGHWAY 66 DESTROYED. 3 INJURIES IN PL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
073
WFUS53 KOAX 170107
TOROAX
IAC071-129-137-NEC025-153-170130-
/O.NEW.KOAX.TO.W.0014.170617T0107Z-170617T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
807 PM CDT FRI JUN 16 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Fremont County in southwestern Iowa...
West central Montgomery County in southwestern Iowa...
Mills County in southwestern Iowa...
Northeastern Sarpy County in east central Nebraska...
Northeastern Cass County in southeastern Nebraska...
* Until 830 PM CDT
* At 806 PM CDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located over
Offutt AFB, or 12 miles south of Omaha, moving southeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Plattsmouth around 810 PM CDT.
Pacific Junction around 815 PM CDT.
Glenwood around 820 PM CDT.
Malvern around 830 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Hastings, Silver City, Imogene, Camp Maha, Randolph and Tabor.
This includes the following highways...
Highway 34 in Iowa between mile markers 1 and 27.
Highway 59 in Iowa between mile markers 25 and 31.
Highway 75 in Nebraska between mile markers 73 and 85.
Interstate 29 between mile markers 27 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4080 9547 4103 9606 4119 9598 4119 9592
4117 9584 4117 9587 4116 9587 4116 9580
4105 9533
TIME...MOT...LOC 0106Z 292DEG 40KT 4109 9592
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
FOBERTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 16, 8:04 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 16, 8:04 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 804 PM CDT Fri Jun 16 2017 .MESOSCALE DISCUSSION... Issued at 747 PM CDT Fri Jun 16 2017 Supercell storms have congealed into an outflow dominant line. Intense winds have occurred with the storms over the western part of the Omaha metro area. Winds at WFO Valley gusted to 88 mph at 736 PM CDT. Storms are going to continue driving south-southeast at 40 mph. Storms are following gradient of the downdraft CAPEs around 1200 J/KG. Storms will continue producing wind damage as they drive southeast in easteren Nebraska. Leading edge of storms should reach a Nebraska City-Shenandoah, IA line around 840 PM CDT. In addition, QCLS tornadoes are possible on the leading edge of the line of storms as they move southeast. && .SHORT TERM...(Tonight through Monday) Issued at 336 PM CDT Fri Jun 16 2017 Severe thunderstorm threat through this evening remains the primary forecast concern. Atmosphere was taking its time recovering this afternoon from Thursday evening convection, however the process was slowly occurring. Mid level shortwave as shown by enhanced water vapor imagery was progressing into central Nebraska at mid afternoon, ushered along by 90kt upper level jet knifing into the western Dakotas. Surface front was sharpening in central Nebraska as well, with 60-70F dew points streaming north ahead of it into south central Nebraska. 850 moisture was also slowly increasing in this area as per RAP analysis, noted by 12C dew point temp just ahead of surface front. Northward extent of moisture return was less than previous model solutions, but HRRR continued to initiate convection in north central Nebraska, and that has occurred as of 330 PM. As convection moves across northeast Nebraska as per HRRR, strongest activity is likely to develop/move southeast with time this afternoon and evening into plume of higher moisture and instability across south central and southeast Nebraska. However high effective bulk shear is in place now and will continue across all of eastern Nebraska into southwest Iowa through the evening. Thus even where instability is somewhat lacking, severe storms are still possible. While hail is likely with any storms given combination of shear and instability, wind threat is also enhanced where inverted-v soundings are prevalent in our north, and cold pool acceleration in the south. There is a tornado risk as well, especially with initial development of storms over the southern half of the state where low level moisture is in place, and also as supercellular structures maintain themselves as scattered line progresses southeast and interact with mesoscale surface boundaries. Expect line of storms to progress south and east of our area late this evening, leaving most of the rest of the night dry. Another stronger mid level trough is still forecast to drop into the Dakotas Saturday, enhancing lift over cooler air behind surface front. Thus scattered showers are possible during much of the day in our north. To the south, most model output suggests cold front and thus surface instability will be well to our south during the afternoon. However there is plenty of spread suggesting southeast Nebraska and southwest Iowa may be close enough for strong storms during afternoon heating. A slight to enhanced risk is outlined by SPC Day 2 outlook there, but will have to see how far front progresses before getting overly concerned. Otherwise cooler conditions are forecast Saturday and Sunday when northerly low level flow keeps highs in the 70s to lower 80s. Highs rebound back into the lower 80s on Monday when westerly low level flow brings slightly warmer air into the region. .LONG TERM...(Monday night through Friday) Issued at 336 PM CDT Fri Jun 16 2017 Northwesterly mid level flow will begin the longer term period, with a gradual return to a more zonal pattern by the end of the week. No major storm system are forecast to affect our area during this time, so precipitation chances will be confined to impulses rolling through the faster mid level flow. Timing of these features is impossible to pin down this far out, and model output offers varying opinions on timing and magnitude. Suffice it to say there will be at least random chances for convection beginning Tuesday night and continuing through Friday. Temperatures are likely to rebound back into the upper 80s to lower 90s most spots Tuesday through Thursday, and perhaps a bit cooler on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 628 PM CDT Fri Jun 16 2017 Line of convection in northeast Nebraska will affect the KOMA TAF site between 01Z and 04Z with IFR conditions and will have the potential for wind gusts over 50kt and large hail. Storms will likely just skirt KLNK area, but could produce similar IFR/wind/hail between 02Z and 04Z. Storms are south of KOFK and will remain that way. North winds will overtake all TAF sites later tonight and will continue into Saturday with mainly mid and high level clouds. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && MESOSCALE...Smith SHORT TERM...Dergan LONG TERM...Dergan AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Fri Jun 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Fri Jun 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There is a chance for severe thunderstorms through this evening across all of eastern Nebraska and southwest Iowa. Large hail and damaging winds will be the primary threat, but an isolated tornado is also possible. Scattered thunderstorms developing in north central through south central Nebraska are expected to sweep east through the evening as a cold front moves into the region. Sufficient instability and strong shear will enhance the risk for strong to severe thunderstorms. Most of the activity will move off to the east and southeast by midnight. More thunderstorms are possible Saturday afternoon in southeast Nebraska and southwest Iowa, with a slight chance for severe thunderstorms. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY There should be intermittent chances for thunderstorms for at least parts of the area from Tuesday afternoon through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in parts of the area this evening.
In the hours before
Local storm report, Jun 16, 7:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
755 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST DAVID CITY 41.25N 97.13W
06/16/2017 E50 MPH BUTLER NE EMERGENCY MNGR
&&
VDEWALDLocal storm report, Jun 16, 7:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
756 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST GRETNA 41.14N 96.24W
06/16/2017 E70 MPH SARPY NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST LITTLE SIOUX 41.81N 96.03W
06/16/2017 E60 MPH HARRISON IA CO-OP OBSERVER
&&
VDEWALDLocal storm report, Jun 16, 7:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 S GRETNA 41.13N 96.24W
06/16/2017 E80 MPH SARPY NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 16, 8:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
800 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST 4 SSW GRETNA 41.09N 96.27W
06/16/2017 M74 MPH SARPY NE TRAINED SPOTTER
0759 PM TSTM WND GST OMAHA 41.26N 96.01W
06/16/2017 M72 MPH DOUGLAS NE TRAINED SPOTTER
132ND AND CORNHUSKER
&&
BKERNLocal storm report, Jun 16, 8:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND GST PAPILLION 41.16N 96.04W
06/16/2017 E70 MPH SARPY NE TRAINED SPOTTER
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Pottawattamie, Shelby | 38 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Mills, Pottawattamie | 30 min |
| Jun 16, 7:49 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Harrison, Mills, Pottawattamie | 26 min |
| Jun 16, 7:51 PM CDT | Tornado Warning | OAX | Harrison, Shelby | 11 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Harrison, Mills, Montgomery, Page, Pottawattamie and 1 more | 31 min |
| Jun 16, 8:26 PM CDT | Areal Flood Advisory | OAX | Mills, Pottawattamie | 64 min |
| Jun 16, 8:29 PM CDT | Tornado Warning | OAX | Mills, Montgomery, Pottawattamie | 31 min |
| Jun 16, 8:43 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page, Pottawattamie, Shelby | 32 min |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 32 min |
| Jun 16, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 48 min |
| Jun 16, 7:14 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 16 min |
| Jun 16, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 47 min |
| Jun 16, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Seward | 52 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Gage, Jefferson, Johnson, Lancaster, Nemaha and 5 more | 39 min |
| Jun 16, 8:57 PM CDT | Tornado Warning | OAX | Nemaha, Otoe | 33 min |
| Jun 16, 9:01 PM CDT | Tornado Warning | OAX | Gage, Lancaster, Saline | 29 min |
| Jun 16, 9:10 PM CDT | Tornado Warning | OAX | Gage, Saline | 35 min |
| Jun 16, 9:33 PM CDT | Tornado Warning | OAX | Gage | 27 min |
| Jun 16, 9:57 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson | 46 min |
Nearby
Tornado Warnings in Iowa, 2017Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.